Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 240, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 19, 2011, 10:59 PM CDT for Jackson County, Kansas. It was in force for 16 min. 18 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2011, 10:59 PM CDT (03:59 UTC)
- Expired
- Aug 19, 2011, 11:15 PM CDT
- In force
- 16 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jackson County, KS
The radar
The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 11:02 PM CDT | TSTM WND GST 56 | Wsw Whiting, KS | ACCOMPANIED BY DIME TO QUARTER SIZE HAIL. |
| Aug 19, 11:02 PM CDT | HAIL 1 | 4 Sw Horton, KS | 3 WINDOWS BROKEN OUT ON THE NORTH SIDE...HAIL DAMAGE TO SIDING ON THE NORTH...EAST...AND SOUTH SIDES OF THE HOME |
| Aug 19, 11:02 PM CDT | HAIL 1 | Whiting, KS | ACCOMPANIED BY 56 MPH WINDS. |
| Aug 19, 11:04 PM CDT | TSTM WND DMG | 1 E Whiting, KS | 4 BROKEN WINDOWS IN HOME...SKYLIGHT BROKEN IN OUTDOOR BUILDING |
| Aug 19, 11:04 PM CDT | TSTM WND DMG | 2 E Whiting, KS | SEVERAL OUTBUILDINGS DESTROYED...POWER POLES AND HIGHWAY SIGNS BLOWN OVER...WIND GUSTS ESTIMATED GREATER THAN 90 MPH |
| Aug 19, 11:04 PM CDT | HAIL 1.75 | 1 Ene Whiting, KS | HAIL DAMAGE TO SIDING OF HOME |
| Aug 19, 11:04 PM CDT | HAIL 1.75 | 2 E Whiting, KS | |
| Aug 19, 11:05 PM CDT | TSTM WND DMG | 2 Ne Whiting, KS | CORN FIELDS STRIPPED...12 INCH DIAMETER TREE LIMBS DOWN IN YARD |
| Aug 19, 11:05 PM CDT | HAIL 1 | Wsw Whiting, KS | WINDS OF 52 MPH DRIVING HAIL. |
| Aug 19, 11:05 PM CDT | HAIL 1.5 | 2 Ne Whiting, KS | |
| Aug 19, 11:06 PM CDT | TSTM WND DMG | 2 E Whiting, KS | SIDING DAMAGED BY HAIL AND WIND...3 FOOT DIAMETER TREES UPROOTED...A TOTAL OF 8 TREES BLOWN DOWN ON PROPERTY |
| Aug 19, 11:06 PM CDT | TSTM WND DMG | Wsw Whiting, KS | DELAYED SPOTTER REPORT OF 6 TO 12 INCH TREES DOWN IN WHITING. |
| Aug 19, 11:06 PM CDT | HAIL 1.75 | 2 E Whiting, KS | |
| Aug 19, 11:06 PM CDT | HAIL 1.75 | 4 N Whiting, KS | OUTDOOR MACHINE SHED ALSO DESTROYED |
| Aug 19, 11:07 PM CDT | TSTM WND DMG | 2 N Whiting, KS | ONE FOOT DIAMETER TREE LIMBS DOWN...LARGE OUTDOOR SHED DESTROYED |
| Aug 19, 11:07 PM CDT | TSTM WND DMG | 3 Se Whiting, KS | 3 WINDOWS BROKEN IN HOME FROM COMBINATION OF WIND AND HAIL |
| Aug 19, 11:07 PM CDT | HAIL 1.75 | 2 Ese Whiting, KS | MULTIPLE WINDOWS BROKEN IN HOME FROM WIND DRIVEN HAIL |
| Aug 19, 11:08 PM CDT | HAIL 1.25 | 1 Ese Whiting, KS | DELAYED REPORT ALONG WITH DAMAGE TO BEAN AND CORN CROP. SHED DESTROYED AND WINDOWS BLOWN OUT ON THE NORTH SIDE OF MULTIPLE HOMES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 17 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1999 J/kg
- Mixed-layer CIN
- -345 J/kg
- Mixed-layer LCL
- 1353 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
302
WUUS53 KTOP 200359
SVRTOP
KSC085-200415-
/O.NEW.KTOP.SV.W.0240.110820T0359Z-110820T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1059 PM CDT FRI AUG 19 2011
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN JACKSON COUNTY IN NORTHEAST KANSAS...
* UNTIL 1115 PM CDT
* AT 1057 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES
NORTH OF WHITING...OR 6 MILES WEST OF HORTON...MOVING SOUTHEAST AT
20 MPH.
* LOCATIONS IMPACTED INCLUDE...
WHITING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN IF YOU
ARE IN THE PATH OF THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A
BUILDING NOW.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3962 9556 3951 9556 3951 9557 3960 9568
3966 9566 3965 9556
TIME...MOT...LOC 0359Z 314DEG 19KT 3963 9563
WIND...HAIL 60MPH 1.00IN
$$1 follow-up statement
799
WWUS53 KTOP 200414
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1114 PM CDT FRI AUG 19 2011
KSC085-200424-
/O.EXP.KTOP.SV.W.0240.000000T0000Z-110820T0415Z/
JACKSON-
1114 PM CDT FRI AUG 19 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON COUNTY
WILL EXPIRE AT 1115 PM CDT...
AT 1114 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING WILL EXPIRE AT 1115 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3962 9556 3951 9556 3951 9557 3960 9568
3966 9566 3965 9556
TIME...MOT...LOC 0414Z 314DEG 19KT 3957 9556
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 9:45 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 19, 9:45 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 945 PM CDT FRI AUG 19 2011 .UPDATE... ...UPDATED FOR CURRENT TRENDS AND INCREASING FLASH FLOOD POTENTIAL... LATEST OBSERVATIONS CONTINUE TO SUPPORT A HEAVY RAIN THREAT ACROSS THE AREA TONIGHT. OBSERVATIONS AND NEW SHORT TERM MODEL GUIDANCE AS WELL AS THE 00 UTC NAM ALSO SUPPORT THIS HEAVY RAIN POTENTIAL. THE THREAT APPEARS TO BE AMPLIFIED ACROSS NORTHEAST KANSAS... COINCIDENTALLY IN MUCH OF THE SAME AREA THAT RECEIVED 1 TO 2 INCHES OF HEAVY RAIN LAST NIGHT. AN INITIAL LINE OF CONVECTION ACROSS SOUTHEAST NEBRASKA WILL BUILD SOUTH WITH SOME MINOR BACKBUILDING POSSIBLE ACROSS EXTREME NORTHERN KANSAS THROUGH 05Z. WILL THEN EXPECT CONVERGENCE IN THE LOWER LEVELS TO BE MAXIMIZED BETWEEN 04Z AND 12Z NEAR AND JUST NORTH OF INTERSTATE 70 WHILE THE SHORT WAVE TROUGH ALOFT SLOWLY MAKES ITS WAY TO THE EAST. MOISTURE CONTENT WILL INCREASE INTO NORTHEAST KANSAS PRIOR TO THAT TIME. ALL IN ALL...PEAK RAINFALL RATES OF 1 TO 2 INCHES PER HOUR CAN BE EXPECTED WITH THE HEAVIEST STORMS...WITH THE BEST CHANCE FOR MORE PROLONGED TSTORM ACTIVITY TO AFFECT SATURATED GROUNDS WITHIN THE FLASH FLOOD WATCH AREA. BARJENBRUCH && .DISCUSSION... TONIGHT-SATURDAY: ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED BY MID EVENING INTO THE OVERNIGHT HOURS ACROSS THE CWA. AS OF EARLY THIS AFTERNOON...FINE LINE RADAR AND SURFACE MESONET OBSERVATIONS SHOWED A NW-SE ORIENTED FRONTAL BOUNDARY LOCATED OVER THE FAR SOUTHWESTERN CWA DELINEATING COOLER/MOIST CONDITIONS TO THE NORTH AND VERY HOT SFC TEMPERATURES TO THE SOUTH. AN UPPER DISTURBANCE WAS APPROACHING THE HIGH PLAINS...WITH CONVECTION NOW DEVELOPING OVER PARTS OF SW KANSAS AND SE COLORADO. THIS SFC BOUNDARY WILL DRIFT SOUTHWARD THROUGH TONIGHT AS THE UPPER WAVE MOVES ACROSS THE CENTRAL PLAINS. THE ONGOING CONVECTION IS PARTIALLY IN RESPONSE TO THE UPPER WAVE...AND ANTICIPATE THIS REGION OF ACTIVITY TO EXPAND IN COVERAGE AS IT MOVES NORTHEASTWARD ACROSS CENTRAL/NORTHERN KANSAS...MAINLY NORTH OF THE SFC BOUNDARY. SOME OF THIS ACTIVITY DURING THE EVENING MAY BECOME ROBUST...WITH THE STRONGEST ACTIVITY INITIALLY RESIDING OVER THE NORTHWEST HALF OF THE CWA. FURTHER CONCENTRATION OF CONVECTION OVER SE NEBRASKA INTO FAR NORTHERN KANSAS MAY EVOLVE INTO A COMPLEX...WITH OUTFLOW PROPAGATING THE SYSTEM MORE TO THE EAST OR SOUTHEAST BACK INTO PORTIONS OF THE CWA. THEREFORE...THE HIGHEST PROBABILITY OF CONVECTION FROM 00Z- 12Z WILL BE LOCATED ALONG AND NORTH OF INTERSTATE 70. OVERALL SHEAR/INSTABILITY LOWER THAN LAST NIGHTS EVENT...WITH THE MOST PROBABLE WINDOW OF OPPORTUNITY FOR SEVERE WEATHER PRIOR TO 08Z...GENERALLY NORTHWEST OF LINE FROM HOLTON TO ABILENE. THE MAIN SEVERE WEATHER THREAT WILL BE STRONG WINDS UP TO 60 MPH. ADDITIONALLY...LOCALIZED FLOODING MAY OCCUR IN THE MOST ROBUST ACTIVITY OVER PREVIOUSLY WET GROUNDS. CHANCES FOR ELEVATED THUNDERSTORMS/SHOWERS WILL CONTINUE THROUGH AT LEAST THE FIRST HALF OF SATURDAY BEFORE THE UPPER WAVE DEPARTS AND HIGH PRESSURE BEGINS TO BUILD IN FROM THE NORTH. LOWS TONIGHT WILL FALL INTO THE UPPER 60S TO LOWER 70S...WITH HIGHS ON SATURDAY ONLY REMAINING IN THE 80S WITH AMPLE CLOUD COVER AND PRECIPITATION EXPECTED. BLAIR PRECIP CHANCES DECREASE INTO THE EVENING HOURS SATURDAY NIGHT AS THE HIGH PUSHES IN AND THE FRONT MOVES TO THE SOUTH. OVERNIGHT LOWS IN THE 60S SHOULD BECOME HIGHS IN THE 80S SUNDAY WITH SOUTHEAST WINDS. SLIGHT CHANCES FOR PRECIP ON MONDAY AS LOW LEVEL JET RETURNS OVER THE FRONT AND ACROSS EASTERN KANSAS. CLIPPER SHORTWAVE TROF MOVING OUT OF THE UPPER MIDWEST MAY TRACK TO THE EAST OF THE STATE BUT WORTH LEAVING SLIGHT CHANCES AGAIN FOR TUESDAY. STRONGER FRONT MOVES IN BEHIND TROF PASSAGE ON WEDNESDAY AND WAS ABLE TO DIMINISH POP CHANCES WEDNESDAY DURING THE DAY THROUGH FRIDAY. STRONG RIDGE BUILDS ALOFT OVER COOLER SURFACE HIGH THAT SHIFTS INTO THE EAST COAST. HIGHS END OF THE WEEK MAY BE ABLE TO COOL INTO THE MID 80S. 67 && .AVIATION... VFR CONDITIONS EXPECTED FOR THE NEXT FEW HOURS BEFORE THUNDERSTORMS MOVE INTO THE TERMINALS DURING THE OVERNIGHT HOURS. MVFR CONDITIONS WILL BE POSSIBLE IN THE STRONGER STORMS OVERNIGHT. BEST CHANCES FOR MVFR CONDITIONS APPEAR TO BE IN THE 06-10Z TIME FRAME. CONDITIONS SHOULD IMPROVE TOWARDS DAYLIGHT BUT SHOWERS ARE EXPECTED TO LINGER INTO THE DAY TOMORROW. ANDERSON && .TOP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR KSZ011-012-023- 024-026-039-040. &&
Hazardous weather outlook, Aug 19, 4:53 PM CDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 453 PM CDT FRI AUG 19 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-202200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 453 PM CDT FRI AUG 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED TO SPREAD EASTWARD ACROSS MUCH OF THE AREA THIS EVENING AND OVERNIGHT. HEAVY RAINFALL OF AN INCH OR GREATER IS POSSIBLE...WHICH WILL INCREASE FLOODING POTENTIAL... PARTICULARLY IN THOSE AREAS THAT RECEIVED HEAVY RAINFALL ON THURSDAY NIGHT. SOME OF THE STRONGER STORMS MAY ALSO PRODUCE SMALL HAIL AND GUSTY WINDS...WITH A LOW END THREAT OF SEVERE WEATHER NORTHWEST OF A HOLTON TO ABILENE LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS CHANCES WILL LINGER ACROSS THE ENTIRE AREA INTO SATURDAY AFTERNOON. ADDITIONAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT THROUGH EARLY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Aug 19, 8:57 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 857 PM CDT FRI AUG 19 2011 KSZ020-034-200245- CLOUD-OTTAWA- 857 PM CDT FRI AUG 19 2011 ...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA AND SOUTHERN CLOUD COUNTIES... THROUGH 945 PM CDT...THUNDERSTORMS WILL MOVE EAST NORTHEAST AT 35 MPH ACROSS PORTIONS OF OTTAWA AND SOUTHERN CLOUD COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING WINDS UP TO 45 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE TESCOTT...ADA...CULVER...GLASCO...MINNEAPOLIS... DELPHOS...BENNINGTON...WELLS...NILES...MILTONVALE AND AURORA. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. && LAT...LON 3946 9794 3958 9738 3896 9737 3896 9794 TIME...MOT...LOC 0156Z 250DEG 31KT 3926 9808
Special weather statement, Aug 19, 9:55 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
955 PM CDT FRI AUG 19 2011
KSZ011-012-200345-
BROWN-NEMAHA-
955 PM CDT FRI AUG 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEMAHA AND
NORTHWESTERN BROWN COUNTIES...
THROUGH 1045 PM CDT...THUNDERSTORMS WILL MOVE SOUTHEAST AT 30 MPH
ACROSS PORTIONS OF NORTHEASTERN NEMAHA AND NORTHWESTERN BROWN
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS UP TO 45 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE
ONEIDA...SABETHA...MORRILL...FAIRVIEW...RESERVE...HAMLIN...
HIAWATHA...POWHATTAN AND KICKAPOO RESERVATION.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3991 9533 3990 9534 3967 9568 3995 9608
4001 9595 4000 9556
TIME...MOT...LOC 0255Z 310DEG 28KT 4002 9586Special weather statement, Aug 19, 10:35 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1035 PM CDT FRI AUG 19 2011
KSZ012-200415-
BROWN-
1035 PM CDT FRI AUG 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR BROWN COUNTY...
THROUGH 1115 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 35 MPH
ACROSS PORTIONS OF BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
WINDS UP TO 40 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE KICKAPOO RESERVATION...ROBINSON...WILLIS...HORTON
AND EVEREST.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3992 9559 3978 9533 3965 9534 3965 9569
3969 9579 3976 9578
TIME...MOT...LOC 0335Z 313DEG 29KT 3979 9566The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 8:57 PM CDT | Special Weather Statement | TOP | Cloud, Ottawa | 48 min |
| Aug 19, 9:25 PM CDT | Flash Flood Watch | TOP | Brown, Douglas, Jackson, Jefferson, Nemaha, Pottawatomie and 1 more | 7 hr |
| Aug 19, 9:55 PM CDT | Special Weather Statement | TOP | Brown | 50 min |
| Aug 19, 10:35 PM CDT | Special Weather Statement | TOP | Brown | 40 min |
| Aug 19, 11:26 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 49 min |
| Aug 20, 12:15 AM CDT | Special Weather Statement | TOP | Jackson | 30 min |
| Aug 20, 12:44 AM CDT | Special Weather Statement | TOP | Jackson, Jefferson | 31 min |
| Aug 20, 1:12 AM CDT | Special Weather Statement | TOP | Jefferson | 33 min |
| Aug 20, 1:22 AM CDT | Areal Flood Advisory | TOP | Brown, Douglas, Jackson, Jefferson, Nemaha, Shawnee | 113 min |
| Aug 20, 1:45 AM CDT | Special Weather Statement | TOP | Douglas | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.